Wyoming, 2024

Damaging Winds in Wyoming, September 17, 2024

September 17, 2024 · NWS UNR · 2 events in 1 county or zone

A line of strong to severe thunderstorms developed over Weston County and tracked northward. Wind gusts to 60 mph were reported across central and northern portions of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of strong to severe thunderstorms developed over Weston County and tracked northward. Wind gusts to 60 mph were reported across central and northern portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 17, 1:57 PM MST, 1 hour 53 minutes earlier. Its key messages:

  • Dynamic negatively-tilted upper trough brings slight risk of severe weather later this afternoon/evening (mostly wind)
  • Elevated fire weather conditions through Wednesday
  • Low confidence long term forecast with cool weather potentially delayed until the weekend
Area forecast discussion, Sep 17, 1:57 PM MST, 1 hour 53 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
257 PM MDT Tue Sep 17 2024

.KEY MESSAGES...

- Dynamic negatively-tilted upper trough brings slight risk of
  severe weather later this afternoon/evening (mostly wind)
- Elevated fire weather conditions through Wednesday
- Low confidence long term forecast with cool weather potentially
  delayed until the weekend

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 228 PM MDT Tue Sep 17 2024

The latest analysis places the upper low over western Wyoming,
producing southwesterly flow aloft over the forecast area. A
surface low is centered over SE WY/WRN NEB/NE CO with breezy
southerly winds over western SD. As the surface low moves
northeastward into South Dakota early this evening the surface
pressure gradient will tighten, increasing the winds over south
central South Dakota. A wind advisory remains in effect there into
this evening.

The upper low will lift northeastward as it becomes negatively
tilted this evening. A jet streak approaching the region from the
southwest will deepen the surface low. A band of thunderstorms is
expected to develop over northeastern Wyoming late this afternoon
and accelerate eastward across western and central South Dakota
through this evening.

Initially, buoyancy will be limited with high-based convection
anticipated over WY. CAMS continue to show a developing squall
line pushing into western SD with 0.5-1KJ/kg MUCAPE available this
evening, along with moderate deep-layer shear, which will enhance
thunderstorm strength over western SD. The main severe threat
will be damaging wind gusts, although marginally severe hail could
occur. Activity will quickly exit to the east of the forecast
around 06Z.

Thee tightening surface pressure gradient to the east of the
surface low will promote gusty southerly winds ahead of the front,
particularly over south-central SD where chance of 45+ mph wind
gusts 50%+, supported by Bufkit momentum transfer profiles. A wind
advisory remains in effect through this evening over south central
SD.

On Wednesday, the stacked low will be located over southeastern
MT resulting in a with tight surface pressure gradient over the
forecast area. May eventually need a wind advisory for parts of
western SD on Wednesday, but will hold off for now to reduce
confusion with the expected strong to severe thunderstorm winds
tonight.

Backwash moisture lends credence to low pops along the
WY/MT/SD/ND border areas. Temperatures will be near guidance.

Thursday through next weekend, west/northwest flow aloft expected
with periodic shortwave troughs bringing PoPs. Confidence is low
with details as probabilistic guidance varying greatly. For now,
the major cooldown that was thought possible has been pushed back
to the weekend. The chance of >0.25" QPF during any 24-hour period
in the long term is less than 30%.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1137 AM MDT Tue Sep 17 2024

VFR conditions will continue through this afternoon with breezy
south-southwest winds. A fast moving band of showers and
thunderstorms will move from southwest to northeast across
northeastern Wyoming and western South Dakota Dakota late this
afternoon and evening. It will reach the southern part of
northeastern Wyoming and far southwestern South Dakota 22Z-00Z
and exit northwestern/south central South Dakota around 06-08Z.
IFR/LIFR conditions along with wind gusts of 40-50kts can be
expected with the stronger segments of thunderstorms. A few gusts
to around 60kts are also possible. VFR conditions will return
after the thunderstorms pass and continue through Wednesday
morning. Low level wind shear is possible across the western SD
plains late tonight. Then gusty southeast winds are expected after
sunrise through Wednesday morning.

&&

.FIRE WEATHER...
Issued At 228 PM MDT Tue Sep 17 2024

Elevated fire weather conditions will continue through Wednesday.
Strong/severe thunderstorms are possible beginning over
northeastern Wyoming this afternoon, reaching the Black Hills
during the late afternoon/early evening and then spreading
eastward across the rest of western and south central South
Dakota during the evening. Gusty southerly winds are expected
ahead of the front, especially over south central South Dakota
where wind gusts up to 50 mph are possible during the late
afternoon/evening. The line of thunderstorms may be accompanied by
strong to severe wind gusts as they move through. There is a good
chance of wetting rain with any thunderstorms.

Elevated fire weather conditions are expected through Wednesday
due to gusty southwest winds. On Wednesday, the MinRH will
average 20-30%, but areas of 15-20% are likely over southern SD.

The cooldown for the end of the week looks to show up for the
weekend. Thus, Thursday and Friday will be warmer and drier than
previously thought.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until midnight MDT /1 AM CDT/ tonight for SDZ044-
     046-047-049-077.
WY...None.

DISCUSSION/KEY MESSAGES...10
AVIATION...13
FIRE WEATHER...10
Hazardous weather outlook, Sep 17, 1:52 AM MST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
252 AM MDT Tue Sep 17 2024

SDZ001-002-012>014-024>032-041>044-072>078-WYZ056>060-181300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Western Crook-
Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
252 AM MDT Tue Sep 17 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. The Primary
hazard is damaging winds. A bit of small hail is also possible.

Breezy winds will result in elevated fire weather conditions this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm, dry, and locally breezy winds will result in elevated fire
weather conditions Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-181300-
Northern Campbell-Southern Campbell-
252 AM MDT Tue Sep 17 2024

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. The Primary
hazard is damaging winds. A bit of small hail is also possible.

Breezy winds and low humidity will result in elevated fire weather
conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm, dry, and locally breezy winds will result in elevated fire
weather conditions Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-181300-
Mellette-Todd-Tripp-
352 AM CDT Tue Sep 17 2024

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. The Primary
hazard is damaging winds. A bit of small hail is also possible.

Southeast winds will gust 40 to 50 mph this afternoon and evening. Low
relative humidity and wind will result in elevated fire weather
conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm, dry, and locally breezy winds will result in elevated fire
weather conditions Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Sep 17, 2:51 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
351 PM MDT Tue Sep 17 2024

SDZ024-027>029-041-WYZ055-057>059-172230-
Northern Black Hills SD-Western Fall River SD-Central Black Hills SD-
Southern Black Hills SD-Southern Foothills SD-Wyoming Black Hills WY-
Southern Campbell WY-Weston County Plains WY-Newcastle WY-
351 PM MDT Tue Sep 17 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CUSTER...WESTERN FALL
RIVER...WEST CENTRAL PENNINGTON...SOUTHEASTERN CAMPBELL AND WESTON
COUNTIES THROUGH 430 PM MDT...

At 351 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Rochelle to 11 miles south
of Clareton to 7 miles northeast of Lance Creek. Movement was
northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newcastle, Wright, Edgemont, Dewey, Upton, Osage, Hilight Gas Plant,
Coal Creek Mine, Caballo Mine, Reno Junction, NARM Mine North, Black
Thunder Mine, NARM Mine, Belle Ayr Mine, Provo, Clareton, Moon,
Morrisey, Rochelle, and Rumford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4301 10405 4350 10406 4350 10575 4416 10558
      4417 10472 4395 10372 4300 10368
TIME...MOT...LOC 2151Z 241DEG 53KT 4369 10509 4354 10477 4314 10461

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Sherburn
Local storm report, Sep 17, 3:06 PM MST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
406 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Tstm Wnd Gst     17 WSW Wright           43.62N 105.79W
09/17/2024  M50 mph          Campbell           WY   Mesonet

&&

MLS
Local storm report, Sep 17, 3:25 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
425 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Gst     25 ESE Wright           43.55N 105.09W
09/17/2024  M53 mph          Campbell           WY   Mesonet

0412 PM     Tstm Wnd Gst     13 NNE Wright           43.93N 105.44W
09/17/2024  M50 mph          Campbell           WY   Mesonet

&&

MLS
Special weather statement, Sep 17, 3:34 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
434 PM MDT Tue Sep 17 2024

WYZ054>059-172315-
Northern Campbell WY-Wyoming Black Hills WY-Western Crook WY-
Southern Campbell WY-Weston County Plains WY-Newcastle WY-
434 PM MDT Tue Sep 17 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CAMPBELL...WESTON
AND SOUTHERN CROOK COUNTIES THROUGH 515 PM MDT...

At 434 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Caballo Mine to 12 miles east
of Clareton to 4 miles west of Mule Creek Junction. Movement was
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newcastle, Upton, Moorcroft, Pine Haven, Osage, Four Corners,
Buckhorn, Carlile, Morrisey, Inyan Kara Mountain, Mallo Camp, and
Keyhole Reservoir.

This includes Interstate 90 in Wyoming between Mile Markers 143 and
182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4363 10451 4411 10526 4462 10503 4419 10405
      4350 10406 4350 10445
TIME...MOT...LOC 2234Z 204DEG 25KT 4413 10514 4374 10443 4337 10432

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Sherburn
Special weather statement, Sep 17, 3:40 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
440 PM MDT Tue Sep 17 2024

WYZ054-172330-
Northern Campbell WY-
440 PM MDT Tue Sep 17 2024

...GUSTY SHOWERS WILL IMPACT NORTHWESTERN CAMPBELL COUNTY THROUGH 530
PM MDT...

At 440 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 6 miles southwest of Echeta to 14 miles northeast of
Buffalo. Movement was north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spotted Horse and Echeta.

This includes Interstate 90 in Wyoming between Mile Markers 97 and
100, and between Mile Markers 105 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4443 10602 4453 10600 4499 10602 4500 10583
      4419 10571 4419 10601
TIME...MOT...LOC 2240Z 169DEG 47KT 4440 10598 4444 10646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Sherburn
Local storm report, Sep 17, 3:41 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
441 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Tstm Wnd Gst     16 WSW Dwtn Gillette    44.22N 105.81W
09/17/2024  M57 mph          Campbell           WY   Mesonet

&&

MLS

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
September 17, 3:50 PM MST
Where
Weston County, 9.85 mi WSW of Upton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.040, -104.810

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Weston

When
September 17, 4:03 PM MST
Where
Weston County, 2 mi ENE of Osage
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.991, -104.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205201, 1205202.